Alert archive / Minnesota / Tornado Warnings in 2024

Tornado Warning 14, NWS Grand Forks, ND

June 28, 20244 counties in Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 28, 2024, 10:31 PM CDT for 4 counties in Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2024, 10:31 PM CDT (03:31 UTC)
Expired
Jun 28, 2024, 11:00 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

396 
WFUS53 KFGF 290331
TORFGF
MNC029-087-107-119-290400-
/O.NEW.KFGF.TO.W.0014.240629T0331Z-240629T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
1031 PM CDT Fri Jun 28 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Northern Mahnomen County in northwestern Minnesota...
  Southwestern Clearwater County in northwestern Minnesota...

* Until 1100 PM CDT.

* At 1031 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over northwestern White Earth Nation, or 44
  miles north of Detroit Lakes, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fosston, Island Lake in Mahnomen County, Winger, Rice Lake, Bejou,
  Lengby, and Rindal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4736 9620 4757 9621 4762 9549 4733 9549
TIME...MOT...LOC 0331Z 269DEG 45KT 4745 9602 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MM
1 follow-up statement
301 
WWUS53 KFGF 290354
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1054 PM CDT Fri Jun 28 2024

MNC029-087-107-119-290403-
/O.EXP.KFGF.TO.W.0014.000000T0000Z-240629T0400Z/
Norman MN-Polk MN-Mahnomen MN-Clearwater MN-
1054 PM CDT Fri Jun 28 2024

...THE TORNADO WARNING FOR NORTHEASTERN NORMAN...SOUTHEASTERN POLK...
NORTHERN MAHNOMEN AND SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT
1100 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, hail and 
gusty winds are still possible with this thunderstorm.

&&

LAT...LON 4736 9620 4757 9621 4762 9549 4733 9549
TIME...MOT...LOC 0353Z 269DEG 45KT 4745 9563 

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 28, 10:12 PM CDT, 19 minutes earlier. Its key messages:

  • Isolated severe thunderstorms this evening with the main threats being 1" hail and 60 mph winds.
  • Another chance for severe storms Monday with a 15% outline from the SPC
Area forecast discussion, Jun 28, 10:12 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1012 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Isolated severe thunderstorms this evening with the main
  threats being 1" hail and 60 mph winds.

- Another chance for severe storms Monday with a 15% outline
  from the SPC

&&

.UPDATE...
Issued at 1012 PM CDT Fri Jun 28 2024

Thunderstorm development this evening has been limited in scope;
however, isolated supercells are producing very large hail of at
least 1.75 inches and damaging wind gusts to 72 mph. This threat
is expected to persist through the next couple of hours.

UPDATE
Issued at 654 PM CDT Fri Jun 28 2024

Thunderstorms continue to move into the Devils Lake Basin this
evening. Lightning activity has increased over the past hour as
the upper low approaches from the west. CAMs continue to
develop a few stronger storms over the next several hours, with
output being rather consistent in the last few model runs. Thus
far, mode seems to be favoring more clusters and fewer discrete
cells, although we still cannot rule that out at this point,
especially if storms are able to form along a stronger boundary
or axis of instability. As such, we are keeping a mention of
large hail, damaging wind gusts, and a low chance for tornadoes.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jun 28 2024

...Synopsis...

Current water vapor paints a well defined upper low centered in far
northeast Montana atop a 100kt jet streak and 50kt 500mb flow over
the Dakotas. Overnight convection has moved into northeast Minnesota
with an inverted trough extending back west towards the upper low
putting a deformation zone overhead between the two areas of low
pressure. Strong 925mb northerly CAA to the north of the trough
combined with westerly 700mb CAA to the south is resulting in a
strengthening frontal circulation which will be the focus for the
evening severe threat as the upper low drifts east with the upper
flow. Moving through the period we see the depart of  the upper low
and short term ridging with quick transition to SW/W flow aloft as
Central US ridging builds through next week though being centered
more over the gulf coast than the plains lowers confidence in how
much this will steer passing wave activity into our region vs
further south.

- Today's Severe Threat

Along the trough interesting shear profiles with N/NE surface winds
along the boundary and W/SW flow above 850mb will lead to straight
hodographs with RM vectors paralleling the boundary. The shear
overall along the front should favor discrete convection with MLCAPE
of 500-1000 J/KG and bulk shear of 40-50 knots supporting a greater
than 1" hail threat. Also seeing support for weak funnels and maybe
a tor or two if things align but this is conditional on enough sfc
heating (should happen) and storm(s) existing in the vorticity rich
environment along the boundary (much more uncertain). Traveling
further south into southeast North Dakota weaker mid level winds
will favor upscale/linear growth along a cold front aloft with
steeper near sfc lapse rates and higher DCAPE leading to a
predominant wind and hail threat as opposed to the tornado potential
further north along the boundary extending from the near Minot
towards the central Red River Valley. Expecting storms to form as
early as 6pm in north central North Dakota and last until around
midnight as they track ESE through the valley. Lastly a purely
linear/cluster mode seems a low end probability with CAMs coming
into stronger agreement on storm scale evolution.

Breezy conditions as the upper low departs tomorrow with high
pressure emerging from the Rockies leaving the forecast area in 20-
25 kt northerly flow before winds calm as the high moves overhead
Saturday night. Ridging will be short lived however with SW flow
aloft on the back side of the ridge with southerly 850mb flow
developing across the northern plains in advance of a developing low
with agreement from global ensembles as 75% of members show a >35kt
850mb jet Sunday night across the Valley.

- Monday Severe Threat

The uncertainties with Monday are aplenty though the scenarios for
severe convection still exist. The main factor that will eventually
decide where the threat is and its severity will be the location of
the sfc low and attendant fronts. Currently ensembles show a low
somewhere in the vicinity of Lake Manitoba and Winnipeg with a cold
front extending south to the NE/SD border where the intersecting
trailing cold front and eastward extending warm front may be
located. Again this will very likely change though the current SPC
outlook seems to key off the potential for isolated convection off
the cold front in our area with more widespread convection with the
southern low where much better thermodynamics and instability will
exist. CSU ML does give a large 15% for much the high plains with a
60-65 CWASP values, 55-65 roughly correlates to an SPC marginal with
a slight in the 65-70 range.

Beyond Monday ensembles diverge with confidence decreasing. The main
points will be the continued presence of southwest flow aloft and
above average PWATs through the remainder of the week (average is
around 1" now). Overall look to see rain chances to end the week
with seasonal temps in the 70/80s for highs and 50s/low 60s for
lows.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 635 PM CDT Fri Jun 28 2024

Showers and thunderstorms are possible heading through the
evening and early overnight hours. KDVL is expected to see VCTS
starting as early as 01Z as storms in central North Dakota move
to the east and southeast. Strong to severe storms are possible,
and could cause impacts to aviation. VFR ceilings are expected
to fall into MVFR and IFR categories during the overnight period
as an upper low brings low stratus to the area following this
evenings thunderstorms. There remains about a 20 percent chance
for LIFR conditions after 06Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Lynch
DISCUSSION...TT
AVIATION...Lynch
Hazardous weather outlook, Jun 28, 3:13 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
313 PM CDT Fri Jun 28 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
313 PM CDT Fri Jun 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
evening. The main hazards will be hail to the size of quarters, 60
mph winds, and a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for severe thunderstorms Monday across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Local storm report, Jun 28, 8:40 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
840 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Gst     2 SSE Cooperstown       47.42N 98.10W
06/28/2024  M59 MPH          Griggs             ND   AWOS

            AWOS station KS32 Cooperstown AP ND.

&&
Local storm report, Jun 28, 9:27 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
927 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Gst     1 W Mayville            47.50N 97.35W
06/28/2024  M72 MPH          Traill             ND   Mesonet

            Davis 1 W of Mayville reports 72 MPH gust at
            9:12 PM.

&&
Local storm report, Jun 28, 9:50 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
950 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Hail             Nielsville              47.53N 96.82W
06/28/2024  M1.75 Inch       Polk               MN   Fire Dept/Rescue

            Fire Department in Nielsville reports golf
            ball sized hail.

&&
Local storm report, Jun 28, 9:54 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
954 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Dmg     Mayville                47.50N 97.33W
06/28/2024                   Traill             ND   Trained Spotter

            Trained spotter reports numerous trees down
            in Mayville, power outages, and cars under
            trees. Time estimated from radar.

&&
Local storm report, Jun 28, 10:17 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1017 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Dmg     Mayville                47.50N 97.33W
06/28/2024                   Traill             ND   Broadcast Media

            Broadcast Media relays video of a tree on a
            car in Mayville ND. Time estimated from
            radar.

&&
Local storm report, Jun 28, 10:20 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1020 PM CDT Fri Jun 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     Tstm Wnd Dmg     Mayville                47.50N 97.33W
06/28/2024                   Traill             ND   Emergency Mngr

            EM reports trees down in Mayville. No
            injuries thus far. Power is out, empty grain
            bins are blown and blocking HWY 200.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFNorman, Polk42 min
Jun 28, 10:03 PM CDTTornado WarningFGFMahnomen, Norman, Polk27 min
Jun 28, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFClearwater, Mahnomen, Norman, Polk45 min
Jun 28, 10:32 PM CDTTornado WarningFGFClearwater, Mahnomen, Norman, Polk28 min
Jun 28, 10:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk52 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard45 min
Jun 29, 8:24 AM CDTRiver Flood WarningFGFClay6 days

Nearby

Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.